Is there any treatment for smelly, foul smelling fingers and hands during chemotherapy treatment?

Firebird asked...

Is there any treatment for smelly, foul smelling fingers and hands during chemotherapy treatment?

Expert Answer

Bruce A. Feinberg, MD, chief of the Georgia Cancer Specialists, is an oncologist and the author of Breast Cancer Answers and Colon Cancer Answers and a popular speaker on cancer-related topics.

When cancer patients complain that their skin has an odor, the first thing the doctor has to sort out is whether there is an odor present that is perceptive to others, or whether it's just the perception of the patient. The reason for this is that many chemotherapy drugs intensify or change the patient's sense of smell, so the patient notices odors that were'nt detectable before, or odors that were not noxious before become unpleasant.

So the first thing to do is ask your loved ones to tell you if they too notice an unpleasant smell to your hands and feet.  If they don't, the problem is likely to be with your sense of smell. If they do, discuss with your doctor whether this is a side effect of the chemotherapy you are taking. Some chemo agents do affect the endocrine glands in the hands and feet so that they emit a chemical smell. In either case, probably the only solution is to mask the odor with soaps and lotions that smell pleasant to you. The problem will pass when you are no longer taking the chemotherapy medication.